Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 78, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 6, 2002, 5:52 AM CDT for DeKalb County, Missouri. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 6, 2002, 5:52 AM CDT (10:52 UTC)
- Expired
- May 6, 2002, 6:15 AM CDT
- In force
- 23 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties
County DeKalb County, MO
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 10.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1298 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1520 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KEAX 061052 SVRMCI MOC063-061115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 551 AM CDT MON MAY 6 2002 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DEKALB COUNTY IN NORTHWEST MISSOURI * UNTIL 615 AM CDT * AT 547 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR UNION STAR...OR 21 MILES NORTHEAST OF ST JOSEPH...AND MOVING EAST AT 70 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WEATHERBY BY 600 AM CDT. AT 543 AM CDT THE PUBLIC REPORTED TREES DOWN IN FILLMORE AND AT 545 AM TREES WERE DOWN AND QUARTER SIZE HAIL WERE REPORTED IN SAVANNAH. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 5:25 AM CDT, 27 minutes earlier.
Area forecast discussion, May 6, 5:25 AM CDT, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 525 AM CDT MON MAY 6 2002 FORECAST CONCERNS CONTINUE TO BE WITH CONVECTIVE POTENTIAL FOR TODAY THROUGH WEDNESDAY. BOW ECHO CONTINUING TO WEAKEN AS IT MOVES INTO AREA OF WEAKER INSTABILITY IN CENTRAL MO...WHILE ACTIVITY ALONG NE/IA/MO BORDER STRENGTHENING ON NOSE OF LLJ. EXPECT ACTIVITY TO GRADUALLY WEAKEN BY MID MORNING...WITH REDEVELOPMENT OCCURRING THIS AFTERNOON. UPR LVL JET WILL MOVE OVER AREA NEXT COUPLE DAYS...AS SEVERAL IMPULSES ROTATE THROUGH UPR FLOW. ALSO...SFC LOW TO REMAIN SITUATED JUST TO THE WEST...SO WAA WILL PROVIDE ANOTHER COUPLE OF WARM DAYS. EXPECT CONVECTIVE DEVELOPMENT THIS AFTERNOON...WITH ETA PROGGED LIFTED INDICES AROUND -10...CAPES IN EXCESS OF 3500 J/KG...LITTLE TO NO CAP...AND MODERATE THETA E ADVECTION. BOUNDARIES FROM THIS MORNINGS CONVECTION MAY ALSO PROVIDE ADDITIONAL FOCI FOR TS DVLPMT. HOWEVER...SFC CONVERGENCE APPEARS RELATIVE WEAK...SO TRIGGERING MAY BE DIFFICULT. ACTIVITY MORE LIKELY THIS EVENING/TONIGHT...AS LLJ STRENGTHENS. HELICITY APPEARS RELATIVELY WEAK...SO SUPERCELL THREAT MAY BE SOMEWHAT LIMITED. MID LEVEL LAPSE RATES APPEAR BEST OVERNIGHT...IN EXCESS OF 8 DEG C/KM. ALSO A FLOOD RISK TODAY AND TOMORROW...AS WET GROUND ENDURES ADDITIONAL RAINFALL...SO THAT WILL NEED TO BE MONITORED AS WELL. OTHERWISE...NO CHANGES TO THE EXTENDED PORTION OF THE FORECAST. SCHMIT .EAX... KS...NONE MO...NONE
In the hours before
Local storm report, May 6, 1:27 AM CDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
127 AM CDT MON MAY 06 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0116 AM CLARKSDALE MO 1 INCH HAIL
05/06/02 DE KALB REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0121 AM STEWARTSVILLE MO 1 INCH HAIL
05/06/02 DE KALB REPORTED BY LAW
ENFORCEMENT OFFICIAL.
MJLocal storm report, May 6, 1:44 AM CDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
144 AM CDT MON MAY 06 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0139 AM CAMERON MO 1.75 INCH HAIL
05/06/02 CLINTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
MJSpecial weather statement, May 6, 1:47 AM CDT, 4 hours 5 minutes before
KSZ057-103>105-MOZ014>017-021>025-028>033-037>040-043>046-061200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 147 AM CDT MON MAY 6 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 237...IN EFFECT UNTIL 700 AM CDT MONDAY MORNING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: ADAIR...CALDWELL...CARROLL...CASS...CHARITON...CLAY...CLINTON... COOPER...DAVIESS...GRUNDY...HOWARD...JACKSON...JOHNSON...LAFAYETTE... LINN...LIVINGSTON...MACON...PETTIS...PLATTE...RANDOLPH...RAY...SALINE AND SULLIVAN. IN KANSAS: JOHNSON...LEAVENWORTH...MIAMI AND WYANDOTTE. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOONVILLE... CHILLICOTHE...HARRISONVILLE...KANSAS CITY...KIRKSVILLE...MARSHALL... MOBERLY...OLATHE...PAOLA...SEDALIA...TRENTON AND WARRENSBURG.
Special weather statement, May 6, 4:01 AM CDT, 1 hour 51 minutes before
KSZ057-103>105-MOZ014>017-021>025-028>033-037>040-043>046-061200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 401 AM CDT MON MAY 6 2002 SEVERE THUNDERSTORM WATCH NUMBER 237 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... IN MISSOURI: ADAIR...CALDWELL...CARROLL...CHARITON...CLAY...CLINTON...DAVIESS... GRUNDY...JACKSON...LINN...LIVINGSTON...MACON...PLATTE...RANDOLPH... RAY AND SULLIVAN. IN KANSAS: JOHNSON...LEAVENWORTH AND WYANDOTTE. SOME CITIES NO LONGER INCLUDED IN THIS SEVERE THUNDERSTORM WATCH ARE CHILLICOTHE...KANSAS CITY...KIRKSVILLE...MOBERLY...OLATHE AND TRENTON. SEVERE THUNDERSTORM WATCH NUMBER 237 REMAINS IN EFFECT UNTIL 700 AM CDT MONDAY MORNING...FOR THE FOLLOWING COUNTIES... IN MISSOURI: CASS...COOPER...HOWARD...JOHNSON...LAFAYETTE...PETTIS AND SALINE. IN KANSAS: MIAMI. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOONVILLE... HARRISONVILLE...MARSHALL...PAOLA...SEDALIA AND WARRENSBURG.
Special weather statement, May 6, 4:39 AM CDT, 1 hour 13 minutes before
KSZ057-MOZ038>040-043>046-061045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 439 AM CDT MON MAY 6 2002 SEVERE THUNDERSTORM WATCH NUMBER 237 HAS BEEN CANCELLED AS OF 439 AM CDT MONDAY MORNING. COUNTIES NO LONGER UNDER THIS SEVERE THUNDERSTORM WATCH INCLUDE... IN MISSOURI: CASS...COOPER...HOWARD...JOHNSON...LAFAYETTE...PETTIS AND SALINE. IN KANSAS: MIAMI. THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE AREA.
Local storm report, May 6, 5:44 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
544 AM CDT MON MAY 06 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 AM CRAIG MO .75 INCH HAIL
05/06/02 HOLT REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0528 AM MOUND CITY MO .75 INCH HAIL
05/06/02 HOLT REPORTED BY LAW
ENFORCEMENT OFFICIAL.
MJThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 9:46 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Platte | 59 min |
| May 5, 11:16 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Jackson | 44 min |
| May 6, 12:16 AM CDT | Severe Thunderstorm Warning | EAX | Holt | 44 min |
| May 6, 12:43 AM CDT | Severe Thunderstorm Warning | EAX | Andrew | 47 min |
| May 6, 1:09 AM CDT | Severe Thunderstorm Warning | EAX | Buchanan, DeKalb | 51 min |
| May 6, 1:18 AM CDT | Severe Thunderstorm Warning | EAX | Clinton | 42 min |
| May 6, 1:36 AM CDT | Severe Thunderstorm Warning | EAX | Caldwell | 39 min |
| May 6, 2:16 AM CDT | Severe Thunderstorm Warning | EAX | Carroll | 44 min |
| May 6, 5:28 AM CDT | Severe Thunderstorm Warning | EAX | Andrew, Holt | 47 min |
| May 6, 6:07 AM CDT | Severe Thunderstorm Warning | EAX | Putnam | 38 min |
| May 6, 6:16 AM CDT | Severe Thunderstorm Warning | EAX | Daviess, Grundy, Livingston | 44 min |
| May 6, 6:31 AM CDT | Severe Thunderstorm Warning | EAX | Clay, Ray | 44 min |
| May 6, 6:42 AM CDT | Severe Thunderstorm Warning | EAX | Linn, Sullivan | 48 min |
| May 6, 7:05 AM CDT | Severe Thunderstorm Warning | EAX | Adair, Macon | 40 min |
| May 6, 7:18 AM CDT | Severe Thunderstorm Warning | EAX | Jackson | 57 min |
| May 6, 8:20 AM CDT | Severe Thunderstorm Warning | EAX | Cass | 55 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.